Wednesday, September 10, 2014

My Pill Poppin' Journey


Over the years I've been on various medications for various troubles - from sleeplessness to acid reflux to depression to pain control etc etc etc.  Like the ninny I was I didn't argue with the doctor when he/she would prescribe a new medication - I was just grateful to be taking something that would help (hopefully) with whatever was currently bugging me. I'd say that over the past couple of years I've become more conscious and concerned about just popping another pill in my mouth and have started to consider alternatives.

Since I knew I was going to retire in June and that I would no longer have cushy expensive benefits (my choice - yikes - but still have OHIP) I decided I was going to wean myself off of the 3 drugs I was currently taking: over the counter ibuprofin in ridiculously high amount for pain, cipralex to help with menopausal symptoms especially anxiety and amitriptyline (also known as Elavil) which is an anti-depressant but was prescribed in a non-therapeutic dose to help my lower back pain.

Fun times.

1. Ibuprofin: I have a tendency to carry my stress in my shoulders, neck and head. I also have pain in my arms and hands due to overuse of computers. I have become adept at using a mouse with either hand (I'm ambi-mouse-trous) but then I just had pain in BOTH arms and wrists instead of one! Soooo I turned to organic anti-inflammatories instead of pills - ginger and turmeric. Every day without fail I add ginger and turmeric to my diet: I add fresh pieces to my drinking water plus I keep a pot on the stove in which I boil both to make tea. They can also be added to green drinks and smoothies. I reduced the amount of ibuprofin I was taking - sometimes as much as 1600mg daily down to zip - over the course of a few weeks - this was last spring. Now I rarely take any - I only reach for a pill if I need immediate relief and I feel it's an emergency. So very rarely. Maybe once or twice in the past 4 months. And yes, the fact that my doctor put me on "OTHER PILLS" to help protect my stomach from the ibuprofin was a huge factor in all of this. I have been 99% ibuprofin-free since March or April.

2. Cipralex:  Okay, this one was easy, I cannot tell a lie. I just stopped cold turkey. Back in April.

3. Amitriptyline: The story with this one is long and eventful, but not in a good way. I've been on this horrible drug (though at one time I thought it was miraculous!!) for close to 20 years!!! When Kazi was 3 I injured my back at work by trying to move a full 100 cup coffee maker from the back of a table to the front of the table. Gradually over the course of the day the pain steadily increased. To make a long story short I lived with chronic pain for years. I did physio of course, took the pain meds, went to the chiropractor frequently etc but nothing helped. (Let me just say here that I am very grateful my doctors never put me on any of those narcotic pain killers like oxycontin or percocet!! which are terribly addictive!!) 

At one doctor's visit my doctor said he'd read that amitriptyline in small doses helps about 3% of people with lower back pain would I like to give it a try. It HELPED; it was GLORIOUS! The RELIEF was incredible! The problem was that whenever I would stop taking it for a couple of days the pain came roaring back. Fast forward about 17 years to this past spring and I decided I would wean myself off once and for all. The ginger and turmeric were wonder foods and I was passionate about being pill-free and relying on foods and natural herbal remedies instead.

I did my research online about withdrawing from this drug but I didn't do ENOUGH research!! And my doctor was of no help whatsoever. Here's a clue for you - after having some MAJOR withdrawal symptoms I found an article that said withdrawing from amitriptyline is HARDER than withdrawing from heroin. I tried cutting my dose too quickly and had to admit defeat and up my dose once again. I started at 50mg and immediately cut to 25mg. Way too big of a drop. But I managed that ok and thought I really knew what I was doing. I didn't.

After a week or two on 25mg I just stopped taking any!!! Whoa - I kept a journal and let me tell you it was horrific. Full-blown allergy symptoms, nausea, dizziness, my head was a total fog, I couldn't think and I felt suicidal and anxious beyond belief. That's when I did more research and found the article mentioning heroin. So I went back on the 25mg pills and have been really slowly reducing my amount. I'm close to being finished now but it's taken several months.

Right now I'm cutting 10mg pills in half and taking one half every 3rd day. It's been a long journey and quite a brutal learning experience. Amitriptyline is NOT a cold turkey kind of drug. My doctor should have known more about it and advised me but basically it was all my research and all my decisions all the way through. I'm going to continue with 5mg every 3 days til after my trip and then I'll move to every 4 days, every 5 days and that's it. FINITO!!

Here's a link for more info on withdrawing from Amitriptyline. 

Dear Diary:
Getting a wee bit sick and tired of this cloudy weather. Blah..... Found out yesterday that my "hosts" will only move 1 suitcase daily from 1 B&B to the next B&B so am having to revise my plan. I was thinking 2 small suitcases instead of 1 large one. Which was a revision on the idea I could manage with just 1 carry-on. I just can't fit all that I need in one carry-on as I need to pack a backpack, extra shoes, water-proof pants, walking poles etc. So my plan now is that I will take one small suitcase which will be checked and will pack my backpack and use as my carry-on. Then the backpack will go with me on my hikes and my "hosts" will move my small suitcase daily. There's NO WAY I'm going to navigate trains and tubes with a huge suitcase. I think this will work out. Will do a trial packing today and what's what.

Today is a shopping day - I will get out (rain or not) and buy the last few things that I need. Just got a message that tonight's hike is cancelled due to the weather :( My daily exercise has suffered the past few days "due to weather".

Another family get together on Saturday with mega cousins again. Hope the weather improves by then!

Heard from the lawyer's office yesterday - they are mailing out cheques - one to discharge the mortgage and the rest coming to me - YAY!! There is such relief in being able to close the book on that sad chapter of my life. I only want to look forward not backward.

Tally ho!




6 comments:

  1. I was (incorrectly as it turned out) diagnosed with fibromyalgia and prescribed amitriptyline...after being on it a few years I decided to go cold turkey...honestly better than the side effects of the drug itself!
    Jane x

    ReplyDelete
  2. witchisland.blogspot.caSeptember 10, 2014 at 4:11 PM

    Jane,
    That's a wild ride you have been taking to rid yourself of these drugs.
    Glad you did your homework.
    I'm so happy for you, that the P.E.I. chapter has closed with good results.
    I thinking your positive attitude of looking ahead and not back is exactly what we all should be doing from time to time.
    Take Care and thanks for sharing.

    ReplyDelete
  3. Cindy@NorthofWiartonSeptember 10, 2014 at 5:06 PM

    Some people have no idea the effects on or off some meds. Great describing post from your personal experience Jane. Thanks for sharing. I had been on the lowest dose of oxycotin for 2 weeks and stopped immediately off it, unbelievably withdrawals for such a short time and lose dose. Crazy !

    ReplyDelete
  4. Woah - well done for using your experiences to help others. It is amazing that prescription medication can be so worrying. I have pain in my wrists from too much time on the computer too :( how is your mac/apple working out for you? Do you prefer it to a PC?

    ReplyDelete
  5. Dear god, the cure is worse than the pain... Most family Dr.s don't understand how they work with the body... or against it... The withdrawl's can do some serious harm... Glad to know you figured out quickly what was up... Take care and enjoy your trip...

    ReplyDelete
  6. Wow, kudos for you to weaning off the medication. Hope you get the packing down. I laugh as I think of a friend and I traipsing through Romania with more belongings than most locals owned. We must have looked totally ridiculous, and there were times in train stations I know people were eyeing us. Luckily all turned out fine and we learned our lesson about packing - half as much clothes as you think you need, twice as much money.

    ReplyDelete

Thank you for your comment - it means a lot to me that you read my post and are leaving a comment - you just made my day!